1mg Pred tablets?

Hi everyone

I was taking 40 mg pred for GCA and reduced last week to 37.5. When hopefully the dose gets lower will I be given 1 mg tablets so I can reduce really slowly? Also I am trying to educate myself and going through old posts. Someone mentioned separating pred from the vitamin C/D tablets and taking them at different times. Should I be doing this as at the moment I am taking them together.

One last question. I had my biopsy two weeks ago and have the sensitive scalp. Does everyone really feel the cold? I am wearing a hat indoors at the moment even with the heating on as my head feels so cold

26 Replies

oldestnewest
  • You'll get 1mg tablets if you tell your GP you need and want them - some seem unaware you can get them!

    They aren't vit C tablets - they are calcium plus vit D. And yes, you should have 2 or 3 hours between taking them and pred. So we usually recommend pred for (or before, the sooner you take it the sooner you will be able to get on with the day!) breakfast, calcium for lunch and dinner. I assume you have been told to take 2 a day? It is better to take them as 2 times 1 - the body doesn't absorb unlimited quantities of calcium at one time, one tablet is about right, and you need a small amount of fat as transport for the vit D into the cells.

    Sorry - can't help with the biopsy/cold head. But I've never heard anyone say that before.

  • Thank you for your reply.

    I said vitamin C in error knowing it was Calcium. I have been told to take two a day yes. So two a day with protein. Lots to learn.

    I see the rheumatologist on Friday

    I so appreciate the information given

  • No, not protein, a bit of fat. Good excuse for a bit of butter - and real milk not skimmed ;-)

  • There I go again making mistakes.

    I wonder if I should blame the medication or the condition ☺️

  • You can blame either or both - they both can create brain fog! That's why I ask people if they are sure about working when they have PMR/GCA or are on pred - it can lead to some hairy situations.

    Whether you eat a slice of chicken breast or bread and butter to take your calcium/vit D is fairly immaterial relatively speaking ;-) A piece cheese covers all options...

  • Yes, can relate to the cold head, it's not a 'normal' kind of cold, though (well to me it isn't) but have been found hunched up over the computer wearing a hoodie with the hoodie up. It keeps the rest of the family amused. I've come up with various reasons for this, at the moment I think it might be nerve-related.

    I know of one other person who has also complained, so we are an elite little group.

  • I wondered about it being neuro in origin - after damaged nerves during the biopsy maybe?????

  • I've got neuropathy all over everywhere else - why not my head? That's what I've been thinking about.

  • Not to derail this conversation, but could cold painful legs also be neuropathy?

  • What sort of cold and painful?

    Raynauds maybe?

  • I don't know. I shall be royally ticked if the treatment is more pred.... But I felt a whole lot better for a few days after my last physio appointment when the physiotherapist did some targeted work on my back after I told her what was going on. Hasn't lasted, of course. So maybe it's "only" nerves getting pinched in my spine and there's not much I can do about that as long as I remain bipedal!

  • It's not how mine shows in my legs - mostly my legs and feet burn in various degrees, from barely there to hellfire. Cold legs would be a circulation problem I would think?

  • Could be an autonomic nervous system problem - that can cause feelings of cold and also lead to vasoconstriction.

    But neuropathies are a wide-ranging phenomenon:

    "Peripheral neuropathies are a heterogeneous group of diseases affecting peripheral nerves. The causes are multiple: hereditary, metabolic, infectious, inflammatory, toxic, traumatic. The temporal profile includes acute, subacute and chronic conditions. The majority of peripheral neuropathies cause mainly muscle weakness and sensory loss, positive sensory symptoms and sometimes pain."

  • There appears to be nothing straight forward about this condition.

    It will take a good while to come up to speed and in the meantime I am grateful to everyone on the group

  • Yes, take your calcium separately from the pred. Calcium is preferred by the body so as well as reducing effectiveness of the pred it interferes with a number of other nutrients, like iron. While I'm here I'm going to suggest you look into getting some Vitamin K2 as well, unless your meat and dairy come from guaranteed grass fed animals. Many of us are deficient in this vitamin now, which, along with magnesium, makes sure calcium gets into the bones - Vitamin D can't do that, although it is necessary for calcium to be absorbed by the body. Taking Vitamin K2 not only helps maintain bone health but also reduced the risks associated with too much calcium, like kidney stones, or cardiac problems.

    I don't have GCA but with a sudden cold snap I find I'm only warm enough outside if I wear a small winter jacket under my winter coat....

  • Will look into this thank you

  • after 1 pretty disastrous year on from being diagnosed with GCA i actually asked the pharmacist in what order i should be taking my medication and was informed i should not be taking my calcichew at the same time as my pred (7 oclock)in morning.My system in the last 15 days feels far more settled and no headaches! so hoping this coming year might now be a steady and slow reduction (thanks to all your help ) and noooo flares

  • I wasn't told to avoid taking pred with calcium when I started so my first three months, when I was at my highest dose of pred, had me taking the two things together where they no doubt interfered with each other! You can't take calcium with iron, either, so for a while I was having quite a time trying to take everything, with food, far enough apart!

  • Are you taking coated pred? If so it only comes in 5mg and 2.5mg tablets. You can get 1mg uncoated tablets though. On diagnosis my rheumie just gave me 5mg tablets and did not tell me about any others. He then told me to reduce, which of course was a total disaster.

  • You can now get 1mg enteric coated - they are yellow. It does seem a trifle difficult to find a chemist who can get them - Boots apparently denied all knowledge despite the fact only Alliance supply them! But an independent chemist was able to get a supply for the lady concerned on the LupusUK forum,

    medicines.org.uk/emc/medici...

  • That is good news. It is about time.

  • From what I can find/see online it was only this August.

  • They are not coated. Is this preferable?

  • It does not really make any difference. It is just thought that there is less likelihood of stomach problems if coated as they are absorbed in the gut rather than the stomach. People who take uncoated usually are also given a PPI with them to stop the stomach problems, such a Laprazole, are you taking anything? I suppose it really depends how tough your stomach is!

  • I am taking Omeprazole but would prefer to use coated tablets if I can

  • I agree with you. I should just ask for them from your GP. They can then save the cost of the Omeprazole.

You may also like...